In The Nightmare Revisited, I made the bold claim that I am allergic to the generic hydrocortisone. It was one of the five things that triggered my April Crisis. This has generated much discussion through various forums. Thus, I would like to write out my experience in a single post that can be quickly referenced. As it turns out, this issue is much more prevalent than I first realized. Many of us have been suffering.
For those who are new to my journey, I was diagnosed with Adrenal Insufficiency in 2005 and immediately started on the brand name Cortef. I responded quite well to the treatment and only ended up in the ER once for vomiting and once for a horrible case of the hives. In 2008, my family moved to a new state and I got a new endocrinologist (Endo 2). My health insurance also forced me off of Cortef and onto the generic hydrocortisone (HC) due to the cheaper cost.
Suddenly, it felt as if my medicine stopped working. My anxiety returned. My depression cropped back up. I started to withdraw from society. I was slipping back into the pre-diagnosis Amber. Endo 2 immediately started me on fludrocortisone (FC) and changed my official diagnosis to Addison’s Disease. But even with the addition of FC, my treatment seemed less effective. This led us to experiment with other types of Glucocorticoid steroids such as prednisone and dexamethasone (dex). Eventually, we decided on treatment that involved a small night dose of dex with a small afternoon “booster” dose of HC. This was my treatment plan for over three years.
Doctors are trained that the generic is medically equivalent to the brand name. No one thought to question the timing of my problems and how it correlated perfectly to when I was switched off of Cortef.
I moved states (again) and got a new endo (again). Endo 3 and I started changing around my ratio of dex and HC to more closely match the Circadian Rhythm of cortisol. This was based off of my research, not hers. I ended up firing Endo 3 after she proved she could not manage my Addison’s. Sometime around this point (Fall 2011), I started to unintentionally lose weight. Constant headaches began. Persistent nausea arrived.
And then the Crisis of April 19th, 2013 happened.
Fun fact? I had actually doubled my meds the day before because I wanted to avoid a crisis. It did not help. I found myself in the ER two weeks later despite stress dosing. My experiences were not agreeing with the expected outcome. I would feel worse over time with stress dosing, not better. One of our assumptions had to be wrong.
Generic hydrocortisone is not medically equivalent to Cortef.
My mom was the one who actually discovered this. She was the one that remembered my health decline of 2008 and how it lined up with the timing of stopping Cortef. At first, no one believed her. We were all trained that the generic is medically equivalent to the brand name.
The next time my prescription was filled, she asked the pharmacist to order Cortef. I would pay the extra. Mom was determined to run a simple experiment. And guess what? Her experiment worked. She discovered something that 14 different specialists, 5 really scary tests, and 30 doctors appointments had missed.
I now refuse to take Qualitest Generic Hydrocortisone.
|Brand Name: Cortef||Generic: Qualitest||Generic: Greenstone**|
Sodium Lauryl Sulfate
Sodium Starch Glycolate
|Generic: Glades||Generic: CorePharma||Generic: Lineage||Generic: Vensun|
Pregelatinized Corn Starch
Microcrystalline Cellulose NF
Croscarmellose Sodium NF
Sodium Starch Glycolate Type A Potato
Sodium Starch Glycolate NF
Sodium Starch Glycolate Type A Potato
Magnesium Stearate NF
|Corn Starch||Magnesium Stearate|
A Note on the Greenstone Generic
If you notice, the ingredients in the generic HC for Greenstone are identical to the ingredients in the brand name HC Cortef. The pills are even stamped as “Cortef.” If for your insurance or your pharmacy refuses to give you the brand name Cortef, ask for Greenstone. It is the same brand name medicine sold at the generic price.
My Issues on Generic Qualitest
- I felt sicker after I would increase my dose. Standard protocol dictates increasing our dose up to three times the normal amount in times of sickness. Yet I kept ending up in the ER when I was taking pro-active steps to avoid it. That was not logical.
- My weight was dropping back to my pre-diagnosis size, even with an increased steroid dose. More steroids normally means more weight. I was taking more during times of physical stress and illness, yet I could not maintain that healthy weight. The extra pills seemed to do nothing.
- 20-30 minutes after every pill I swallowed, I would have a reaction. Again, this was not logical. HC normally begins to peak in the blood stream around this time. I was supposed to gain energy, not lose it. These episodes would last 1-3 hours and correlated perfectly to the timing of my medicine. I wouldn’t be able to see, or speak! I could barely move. Every day. Three times a day.
- Constant miserable headache.
- Constant nausea. Zofran was a friend. But I only took it when I was scared that I would actually vomit. Most of the time, I just suffered through the miserable feeling.
- Ready for the scariest fact?
- From 2005-2008, I was in the ER/urgent care twice in four years (0.50 times/year).
- From 2009-2013, I was in the ER/urgent care nine times in five years (2.25 times/year).
That generic HC might look cheaper on paper, but it’s a hell of a lot more expensive when you factor in all of those medical bills. Every generic Qualitest pill I swallowed was slowly poisoning me. I would die without these steroids, but I was slowly dying with them. I am so thankful that the solution was as simple as switching back to Cortef.
Do you have Adrenal Insufficiency and…
- Are constantly nauseated?
- Have a never ending headache?
- Still feel beyond miserable despite your doctors telling you that your dosage is correct?
- Are regularly blacking out not due to another medical diagnosis?
- Have an insurmountable amount of fatigue? (Side note, this could also be due to Gluten.)
- Remain sick despite stress dosing?
Check the manufacturer of your HC. Is it the generic pill made by Qualitest? Call your pharmacy to see if you can get off of it. Fill this out. Do you have an opinion on the subject? Please share it below in the comments!
And note that I am NOT the only one who has struggled with this. Here is someone’s experience from seven years ago.
Keep filling out FDA reports. Also, if you have also been poisoned by Qualitest, please comment below and share your story.
It was brought to my attention that Qualitest pills are now being marketed as PAR Pharmaceuticals. That means that if you have it in your file, “No Qualitest” you might still end up with Qualitest labeled as PAR. The amount of smoke and mirrors in the Big Pharma is ridiculous. The pills still appeared to be marked with a “V.” If your pill has a “V” on it, try to switch to something better.